Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX

March 30, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 30, 2008, 4:46 PM CDT for Pecos County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2008, 4:46 PM CDT (21:46 UTC)
Expired
Mar 30, 2008, 5:45 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302147
SVRMAF
TXC371-302245-
/O.NEW.KMAF.SV.W.0010.080330T2146Z-080330T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 545 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL PECOS COUNTY...OR 16 MILES SOUTHEAST OF FORT STOCKTON...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  US HIGHWAY 285...
  CENTRAL PECOS COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3098 10246 3064 10221 3055 10281 3082 10290
TIME...MOT...LOC 2146Z 263DEG 18KT 3069 10275

$$


13
2 follow-up statements
000 
WWUS54 KMAF 302215
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SUN MAR 30 2008

TXC371-302245-
/O.CON.KMAF.SV.W.0010.000000T0000Z-080330T2245Z/
PECOS TX-
512 PM CDT SUN MAR 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
MONITOR A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER CENTRAL PECOS COUNTY...ABOUT 17 MILES SOUTHEAST OF FORT 
STOCKTON... MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FM 
2023...AND RURAL CENTRAL PECOS COUNTY.

THIS STORM IS SHOWING SIGNS OF WEAKENING BUT REMAINS STRONG AT THIS 
TIME.  IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU 
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 
SEEK SAFE SHELTER NOW.

LAT...LON 3098 10246 3064 10221 3055 10281 3082 10290
TIME...MOT...LOC 2212Z 254DEG 16KT 3073 10266

$$


13
000 
WWUS54 KMAF 302244
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN MAR 30 2008

TXC371-302253-
/O.EXP.KMAF.SV.W.0010.000000T0000Z-080330T2245Z/
PECOS TX-
543 PM CDT SUN MAR 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS COUNTY EXPIRES
AT 545 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER WITH THIS STORM HAS PASSED... 
PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS 
SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS 
ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3098 10246 3064 10221 3055 10281 3082 10290
TIME...MOT...LOC 2243Z 254DEG 16KT 3076 10242

$$


13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:26 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 2:26 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN MAR 30 2008

.DISCUSSION...
A MAINLY BRISK WEST OR SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE
FIRST HALF OF THE WEEK AND BECOME WEST TO NORTHWEST THEREAFTER.
THE DRYLINE LATE TODAY IS PUSHING INTO THE EASTERN PERMIAN BASIN AS
THE SOUTHWEST FLOW ALOFT HAS MODIFIED THE ENVIRONMENT WITH LACK
OF HEIGHT FALLS AIDING AS WELL. THINK THE DRYLINE WILL BE INACTIVE
LATE TODAY DUE TO THE LACK OF A SIGNIFICANT SHORTWAVE
AND HEIGHT FALLS...HOWEVER AFTER MIDNIGHT HEIGHTS WILL FALL WITH
THE APPROACH OF AN UPPER LEVEL TROUGH INTO THE ROCKIES. WILL CONTINUE
THE SLIGHT POPS FOR SHOWERS AND THUNDERSTORMS LATE TONIGHT AND EARLY
MONDAY BUT WILL NOT MENTION SEVERE DUE TO LATE NIGHT ACTIVITY WITH
THE UPPER TROUGH PASSING WELL NORTH OF THE REGION. BY LATER MONDAY
IT WILL TURN DRY AND BREEZY TO WINDY BEHIND THE DRYLINE. A HIGH WIND
WARNING WILL BE ISSUED MONDAY THIS PACKAGE FOR THE GUADALUPE
MOUNTAINS.

THE NEXT NORTHERN STREAM FRONT IS STILL DUE IN MONDAY NIGHT WITH MUCH
COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY. WITH A RATHER FLAT
FLOW ALOFT NOT ANTICIPATING ANY PRECIPITATION WITH THE FRONT. A
DRYLINE WILL FORM IN THE SOUTHWEST FLOW ALOFT WEDNESDAY AND
THURSDAY. BETTER CHANCE OF CONVECTION MAY BE WEDNESDAY NIGHT IN THE
EASTERN PERMIAN BASIN EAST OF THE DRYLINE AS HEIGHTS FALL AS AN
UPPER LEVEL SYSTEM TRANSLATES FROM THE WEST COAST TO THE SOUTHERN
ROCKIES. THIS IS ALREADY ACCOUNTED FOR IN THE GRIDS.

THE FLOW WILL TURN WEST TO NORTHWEST ALOFT THURSDAY AS THE UPPER
TROUGH PASSES BY TO THE NORTH WITH BREEZY TO VERY WINDY AND DRY
CONDITIONS PROBABLE. THE COLD FRONT ASSOCIATED WITH THE SYSTEM
WILL DROP TEMPERATURES BACK TO NEAR NORMAL VALUES FRIDAY.

NEXT WEEKEND LOOKS LIKE A NORTHWEST FLOW ALOFT REGIME. QUALITY OF
MOISTURE RETURN IS STILL UNKNOWN AND AN UPPER RIDGE MAY
BUILD ACROSS THE SOUTHWEST UNITED STATES...WENT DRY FOR NOW.

&&

.FIRE WEATHER...
WINDS ARE SLOWING INCREASING THIS AFTERNOON BUT WILL STILL PROBABLY
ONLY BE MARGINAL FOR RED FLAG CONDITIONS WITH THE EXCEPTION OF THE
HIGHER ELEVATIONS OF EDDY AND CULBERSON COUNTIES. RED FLAG
CONDITIONS WILL SPREAD ACROSS MORE OF THE AREA TOMORROW AS AN UPPER
TROUGH MOVES ACROSS THE ROCKIES INCREASING WESTERLY FLOW FROM THE
UPPER LEVELS DOWNWARD. SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN SHOULD HIT RED FLAG CRITERIA WITH MORE MARGINAL
CONDITIONS IN THE EASTERN AND SOUTHERN BASIN. WILL GO AHEAD AND BUMP
THE FIRE WX WATCH TO A WARNING TOMORROW FOR ALL BUT THE FAR SOUTHERN
CWA AS THE FUELS ARE JUST SO DRY RIGHT NOW. A COLD FRONT WILL HELP
CONDITIONS TUESDAY AND WEDNESDAY BUT EXPECT MORE FIRE WEATHER
CONCERNS BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  83  46  68  /  20  10   0  10
CARLSBAD NM                53  85  45  74  /  10   0   0  10
DRYDEN TX                  60  89  59  81  /  20  10   0  10
FORT STOCKTON TX           58  86  54  75  /  10  10   0  10
GUADALUPE PASS TX          53  78  41  72  /  10   0   0   0
HOBBS NM                   51  85  46  69  /  10   0   0   0
MARFA TX                   41  80  38  77  /  10   0   0   0
MIDLAND INTL AIRPORT TX    57  84  47  70  /  20  10   0  10
ODESSA TX                  56  86  47  71  /  20  10   0  10
WINK TX                    53  92  48  79  /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

10/12
Hazardous weather outlook, Mar 30, 12:40 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT SUN MAR 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1240 PM CDT SUN MAR 30 2008 /1140 AM MDT SUN MAR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY...WARM AND WINDY CONDITIONS WILL BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE GUADALUPE MOUNTAINS...THE VAN HORN CORRIDOR...
THE SOUTHEASTERN NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION
AND THE NORTHWESTERN PERMIAN BASIN THIS AFTERNOON AND EARLY THIS
EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION TONIGHT. A FEW THUNDERSTORMS
THAT DEVELOP TONIGHT COULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS MONDAY AFTERNOON AND EVENING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 30, 4:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT SUN MAR 30 2008

TXZ075-302245-
PECOS-
438 PM CDT SUN MAR 30 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 438 PM
CDT...MOVING EAST TO NORTHEAST AT 20 MPH.

GUSTY WINDS TO 55 MPH... SMALL HAIL... LOCAL HEAVY RAIN... AND
DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE.  IN ADDITION...DRY
LIGHTNING OUTSIDE THE MAIN RAIN SHAFT WILL BE POSSIBLE CREATING
INCREASED FIRE WEATHER CONCERNS FOR AREAS NOT IN THE IMMEDIATE PATH
OF THIS STORM.

PEOPLE IN CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:14 AM CDTRed Flag WarningMAFAndrews, Dawson, Gaines, Loving14 hr
Mar 30, 2:34 PM CDTHigh Wind WarningMAF31 hr
Mar 30, 2:37 PM CDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more31 hr
Mar 30, 6:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.